PHENYTOIN-INDUCED SEVERE THROMBOCYTOPAENIA POST DEXAMETHASONE CO-ADMINISTRATION IN A PATIENT WITH INTRACEREBRAL HAEMORRHAGE
Keywords:Phenytoin, Thrombocytopenia, Rehabilitation, Dexamethasone
Phenytoin is commonly prescribed for the prophylaxis of seizures in neurosurgical patients. A phenytoin-induced serious adverse effect of thrombocytopenia has been reported in the literature. The concurrent use of dexamethasone, another commonly prescribed drug in neurosurgical patients, has been reported to aggravate this adverse haematological effect. We present a report of phenytoin-induced thrombocytopenia in a patient concurrently prescribed with dexamethasone, after an intracerebral haemorrhage secondary to a rupture of an arteriovenous malformation. The thrombocytopenia was noted after two weeks of phenytoin medication. Phenytoin was immediately withheld, and seven units of random donor platelets were transfused. A gradual resolution of thrombocytopenia was observed within a week.
Keywords: Phenytoin, Thrombocytopenia, Rehabilitation, Dexamethasone
All authors agree that the article, if editorially accepted for publication, shall be licensed under the Creative Commons Attribution License 4.0 to allow others to freely access, copy and use research provided the author is correctly attributed, unless otherwise stated. All articles are available online without charge or other barriers to access. However, anyone wishing to reproduce large quantities of an article (250+) should inform the publisher. Any opinion expressed in the articles are those of the authors and do not reflect that of the University of Malaya, 50603 Kuala Lumpur, Malaysia.